Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 33, NWS Topeka, KS

July 30, 2020Shawnee County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 30, 2020, 11:53 AM CDT for Shawnee County, Kansas. It was in force for 5 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 11:53 AM CDT (16:53 UTC)
Expired
Jul 30, 2020, 4:30 PM CDT
In force
5 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 12:28 PM CDTFLASH FLOOD1 Wsw Topeka, KSSTREET FLOODING PER TWITTER VIDEO REPORT.
Jul 30, 12:42 PM CDTFLASH FLOOD4 Wsw Topeka, KSPHOTO OF WHAT APPEARS TO BE 2 FEET OF WATER COVERING THE ROAD WITH A STALLED VEHICLE. WATER WAS NEARING HOMES AS WELL.
Jul 30, 12:50 PM CDTFLASH FLOOD3 Sw Topeka, KSFLOODING AT CORNER NEAR BISHOP ELEMENTARY SCHOOL PER TWITTER.
Jul 30, 12:55 PM CDTFLASH FLOOD2 W Topeka, KSWATER RUSHING TO THE STREET LEVEL ALONG WARD CREEK.
Jul 30, 1:00 PM CDTHEAVY RAIN 2.27 Wsw Topeka, KSMEASURED BETWEEN 10:30 AM AND 1 PM.
Jul 30, 1:00 PM CDTHEAVY RAIN 5.25 Nw Pauline, KS
Jul 30, 1:15 PM CDTFLASH FLOOD3 Wsw Topeka, KSSEVERAL WATER RESCUES EFFECTED ACROSS THE CITY.
Jul 30, 2:21 PM CDTFLASH FLOOD2 Nnw Pauline, KSROAD CLOSED DUE TO CREEK BEING OUT OF ITS BANKS AND WATER COVERING THE ROAD.
Jul 30, 2:35 PM CDTFLASH FLOOD4 Wsw Topeka, KSFLOOD WATERS FORM SHUNGANUNGA CREEK HAS ROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.9 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS53 KTOP 301653
FFWTOP
KSC177-301930-
/O.NEW.KTOP.FF.W.0033.200730T1653Z-200730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1153 AM CDT Thu Jul 30 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Shawnee County in east central Kansas...

* Until 230 PM CDT.

* At 1152 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Topeka, Tecumseh, Silver Lake, Auburn, Pauline and Berryton. 

This includes the following highways...
 Interstate 70 between mile markers 351 and 355.
 Kansas Turnpike between mile markers 166 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3887 9587 3921 9587 3922 9564 3922 9560
      3913 9559 3907 9560 3905 9558 3887 9556

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
5 follow-up statements
789 
WGUS73 KTOP 301733
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
1233 PM CDT Thu Jul 30 2020

KSC177-301930-
/O.CON.KTOP.FF.W.0033.000000T0000Z-200730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
1233 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SHAWNEE COUNTY...

At 1232 PM CDT, the public reported heavy rain falling in Topeka. Up 
to two inches of rain have already fallen. Flash flooding is already 
occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Public. Reports of flooded streets near MacVicar and 29th 
         street. 

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Topeka, Tecumseh, Silver Lake, Auburn, Pauline and Berryton. 

This includes the following highways...
 Interstate 70 between mile markers 351 and 355.
 Kansas Turnpike between mile markers 166 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3887 9587 3921 9587 3922 9564 3922 9560
      3913 9559 3907 9560 3905 9558 3887 9556

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR

$$
361 
WGUS73 KTOP 301822
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
122 PM CDT Thu Jul 30 2020

KSC177-301930-
/O.CON.KTOP.FF.W.0033.000000T0000Z-200730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
122 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SHAWNEE COUNTY...

At 120 PM CDT, emergency management reported flash flooding of the 
Shunganunga Creek in Topeka. Up to three inches of rain have already 
fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management. At 120 PM CDT, emergency management 
         reported water from the Shunganunga Creek was running over 
         Gage Boulevard. 

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Topeka, Tecumseh, Silver Lake, Auburn, Pauline and Berryton. 

This includes the following highways...
 Interstate 70 between mile markers 351 and 355.
 Kansas Turnpike between mile markers 166 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3887 9587 3921 9587 3922 9564 3922 9560
      3913 9559 3907 9560 3905 9558 3887 9556

FLASH FLOOD...OBSERVED

$$
561 
WGUS73 KTOP 301908
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
208 PM CDT Thu Jul 30 2020

KSC177-301930-
/O.CON.KTOP.FF.W.0033.000000T0000Z-200730T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
208 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
SOUTHEASTERN SHAWNEE COUNTY...

At 207 PM CDT, emergency management reported flash flooding of the 
Shunganunga creek in Topeka.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Topeka, Tecumseh, Pauline and Berryton. 

This includes the following highways...
 Interstate 70 between mile markers 353 and 355.
 Kansas Turnpike between mile markers 173 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3887 9570 3909 9586 3913 9559 3907 9560
      3905 9558 3887 9556

FLASH FLOOD...OBSERVED

$$
541 
WGUS53 KTOP 301923
FFWTOP
KSC177-302130-
/O.EXT.KTOP.FF.W.0033.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
223 PM CDT Thu Jul 30 2020

The National Weather Service in Topeka has extended the

* Flash Flood Warning for...
  Southeastern Shawnee County in east central Kansas...

* Until 430 PM CDT.

* At 221 PM CDT, emergency management reported flash flooding of the 
  Shunganunga Creek.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Topeka, Tecumseh, Pauline and Berryton. 

This includes the following highways...
 Interstate 70 between mile markers 353 and 355.
 Kansas Turnpike between mile markers 173 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3887 9570 3909 9586 3913 9559 3907 9560
      3905 9558 3887 9556

FLASH FLOOD...OBSERVED

$$
614 
WGUS73 KTOP 302126
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
426 PM CDT Thu Jul 30 2020

KSC177-302135-
/O.EXP.KTOP.FF.W.0033.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shawnee-
426 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SHAWNEE COUNTY WILL
EXPIRE AT 430 PM CDT...

The heavy rain has ended. So the flash flood warning has been 
replaced with a areal flood warning until 730 pm CDT.

LAT...LON 3887 9570 3909 9586 3913 9559 3907 9560
      3905 9558 3887 9556

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:44 AM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 30, 5:44 AM CDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
544 AM CDT Thu Jul 30 2020

...Update to aviation forecast discussion...

.SYNOPSIS...
Issued at 323 AM CDT Thu Jul 30 2020

Main concern for this forecast is again heavy rainfall. Areas of
light precipitation have been common in recent hours in mainly
northern portions of the CWA near a mid-level low, however much more
impressive convection has pushed ESE into central Kansas apparently
associated with a modest mid-level speed max southwest of the
mean upper low to the north. This region has already seen fairly
strong storms late Wednesday evening but the airmass remains
moderately unstable aloft with PW values still near 1.8 inches.
Recent trends suggest an overall weakening to this weak MCS and
with little environmental evidence for an uptick, expect this
trend to continue. Objective surface analysis has weak low
pressure over east central Kansas with low cloud limited to
locations to its north.

&&

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu Jul 30 2020

Upper pattern slowly shifts today and tonight with the mid-level
trough sinking SSE through Kansas. This trough axis should be the
general focus for the most activity with PW values remaining up to
near 2 inches for another heavy rain concern. With the lower cloud
in place, models are consistent with notably less MUCAPE than
Wednesday and expect less coverage of the more robust convection.
Some locally heavy amounts remain possible and if these fall on
saturated grounds, more flooding can be expected. Will keep the
Flash Flood Watch going as-is with this area the most likely to
see the heavier rains and where soils are generally the most
saturated. The trough exits the local area overnight and drier
conditions generally take over across northern and central areas.

.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu Jul 30 2020

The upper trough finally exits the state Friday with dry weather
expected area-wide by late afternoon. Slightly warmer temps expected
Saturday ahead of a modest cold front approaching from the NNW with
a chance for modest showers and storms with its passage late
Saturday into Sunday. Canadian high pressure behind this front
keeps highs in the 70s through early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 544 AM CDT Thu Jul 30 2020

Limiting conditions are expected to be the rule for this forecast
with IFR/LIFR slowly rising to VFR around 23Z. SHRA and possible
TSRA should become more common through 18Z and diminish in
coverage through the end of this forecast. Low cloud behind the
departing system is likely to reform after 01Z though cigs should
stay MVFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ008>012-020>023.

&&

SYNOPSIS...65
SHORT TERM...65
LONG TERM...65
AVIATION...65
Hazardous weather outlook, Jul 30, 10:02 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1002 AM CDT Thu Jul 30 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-311515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1002 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be scattered across the area today
into tonight. Locally heavy rainfall will again be possible which
could result in flash flooding. Severe weather is not expected.

Minor flooding of some rivers and creeks in north central and
northeast Kansas will continue into the weekend.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 30, 7:14 AM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
714 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 AM     HEAVY RAIN       4 WSW WOODLAWN          39.77N 95.94W
07/30/2020  E3.08 INCH       NEMAHA             KS   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

JP
Local storm report, Jul 30, 7:34 AM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
734 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       7 NNE AXTELL            39.96N 96.22W
07/30/2020  E5.74 INCH       NEMAHA             KS   COCORAHS

            24 HOUR TOTAL.

&&

JP
Local storm report, Jul 30, 7:35 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
735 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HEAVY RAIN       MARYSVILLE              39.85N 96.64W
07/30/2020  M2.25 INCH       MARSHALL           KS   TRAINED SPOTTER

&&

BD
Local storm report, Jul 30, 7:36 AM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
736 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 WNW WILLIS            39.74N 95.57W
07/30/2020  M3.34 INCH       BROWN              KS   COCORAHS

            24 HOUR TOTAL.

&&

JP
Local storm report, Jul 30, 10:17 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1017 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     HEAVY RAIN       LE ROY                  38.08N 95.63W
07/30/2020  M1.28 INCH       COFFEY             KS   COUNTY OFFICIAL

            24 HOUR TOTAL.

&&

BAERG
Local storm report, Jul 30, 11:14 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            5 NW VALLEY FALLS       39.40N 95.52W
07/30/2020                   JEFFERSON          KS   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOOD WATERS.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:46 PM CDTAreal Flood WarningTOPShawnee8 hr
Jul 29, 9:00 PM CDTAreal Flood WarningTOPPottawatomie8 hr
Jul 30, 2:22 AM CDTSpecial Weather StatementTOPOttawa38 min
Jul 30, 2:40 AM CDTSpecial Weather StatementTOPOttawa50 min
Jul 30, 3:24 AM CDTSpecial Weather StatementTOPDickinson36 min
Jul 30, 10:28 AM CDTAreal Flood AdvisoryTOPJackson, Shawnee3 hr
Jul 30, 12:07 PM CDTRiver Flood WarningTOPShawnee4 hr
Jul 30, 1:25 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee3 hr
Jul 30, 2:17 PM CDTFlash Flood WarningTOPClay4 hr
Jul 30, 2:29 PM CDTFlash Flood WarningTOPPottawatomie, Riley2 hr
Jul 30, 4:24 PM CDTAreal Flood WarningTOPShawnee3 hr
Jul 30, 4:38 PM CDTAreal Flood WarningTOPDouglas, Jefferson, Shawnee3 hr
Jul 30, 5:12 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee6 hr
Jul 30, 5:35 PM CDTFlash Flood WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee6 hr
Jul 30, 5:51 PM CDTAreal Flood WarningTOPMarshall, Pottawatomie, Riley3 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.